Concerned about the side effects of anastrozole

Posted by tinalove @tinalove, Jan 31, 2016

I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?

@elizm, after what I have read online today, I am inclined to take my chances with a fracture.

REPLY

Wow! Thank you for this information. I have a lit to learn to make a good choice.

REPLY

I took Anastrozole for 5 years, and stopped a month ago. The first 2 weeks were awful. Aching, headache, fatigue! While on it I lost some hair, and I had muscle and joint pain. I am wondering if anyone can tell me how long does it take for the withdrawal symptoms to go away, because I still don't have a lot of energy.

REPLY

Thanks for sharing your experience. I am curious whether you tapered off the Anastrazole over that month?

REPLY
@dmgweiss

Thanks for sharing your experience. I am curious whether you tapered off the Anastrazole over that month?

Jump to this post

No, I didn't. I didn't expect any withdrawal symptoms. My Dr said it would get better after 2 weeks, and it did, but I just would like to have more energy, but since I am 73 years old maybe that is just the way it is.

REPLY

You are 73 years young! Perhaps it will just take some time to gain full energy. Thanks for helping me learn about this. Denise

REPLY

Oh congratulations! What good news for you! I have my 1 year mammogram this week and…..well starting to panic a bit.

Liked by kathyomaha55

REPLY
@karendb

Oh congratulations! What good news for you! I have my 1 year mammogram this week and…..well starting to panic a bit.

Jump to this post

Stay positive, you have got this!

REPLY
@karendb

Oh congratulations! What good news for you! I have my 1 year mammogram this week and…..well starting to panic a bit.

Jump to this post

Deep breaths – Stay positive and you can get through this!

REPLY
@lig46

I took Anastrozole for 5 years, and stopped a month ago. The first 2 weeks were awful. Aching, headache, fatigue! While on it I lost some hair, and I had muscle and joint pain. I am wondering if anyone can tell me how long does it take for the withdrawal symptoms to go away, because I still don't have a lot of energy.

Jump to this post

Someone else posted that it can take up to 2 to 3 months for the joint pain to subside. I've been off it 3 weeks now – my hands are starting to feel better. I was switched to exemestane.

REPLY
@elizm

@baker1
You are wise to consider this decision carefully. This drug has a controversial background.
https://www.centerforhealthjournalism.org/2015/03/21/prolia-another-wonder-drug-wasnt

Jump to this post

I also read a study that Fosamax makes the bones MORE brittle – so you are at higher risk of breaking bones! I'd avoid that too.

REPLY

I have just returned from my 6 year post op appointment. I had a clear mammogram ! I initially was going to talk about coming off the Tamoxifen as I have now been on it 6 years. My worry was it would affect my bone density. At my appointment I learned that contrary to my belief, Tamoxifen can help prevent bone loss. The standard of care has been 5 years but there seems to be evidence now that 10 years of therapy is better. For that reason I have decided to remain on the Tamoxifen. I am fortunate that I really have no symptoms or side effects except possibly some hair thinning which may or may not be related to the drug. I will be 68 in December and there have been family members that had thinning hair as they grew older. My daughter is an NP and says "stay on the Tamoxifen" and get a wig if you have to ! Lol I think she wants me around a few more years. I will be having a bone density in January and will be anxious to see the results. I had mild osteopenia in my spine only before so hoping I have not had any increases of bone loss.

REPLY
@kathyomaha55

Someone else posted that it can take up to 2 to 3 months for the joint pain to subside. I've been off it 3 weeks now – my hands are starting to feel better. I was switched to exemestane.

Jump to this post

I was on Arimidex for over a year and a half, and finally the side effects became intolerable for me. I understand this is not true for everyone. After 9 weeks off the Arimidex, my Oncologist switched me to Exemestane . After 2 weeks, the side effects of the Exemestane became similar to the Arimidex. Again I'm taking a month's break and have an appointment with my Oncologist in December. I'm 75 and trying to decide if I want to stop the drugs altogether or try Tamoxifen. I have osteopenia and moderate to severe arthritis in multiple places. I'm hoping my Oncologist can help me with my decision.

Liked by kathyomaha55

REPLY
@sparklegram

I was on Arimidex for over a year and a half, and finally the side effects became intolerable for me. I understand this is not true for everyone. After 9 weeks off the Arimidex, my Oncologist switched me to Exemestane . After 2 weeks, the side effects of the Exemestane became similar to the Arimidex. Again I'm taking a month's break and have an appointment with my Oncologist in December. I'm 75 and trying to decide if I want to stop the drugs altogether or try Tamoxifen. I have osteopenia and moderate to severe arthritis in multiple places. I'm hoping my Oncologist can help me with my decision.

Jump to this post

I wish you all the best of luck making this decision. After 3 weeks on Exemestane, my hands feel better. (so It's been 4 weeks since I took Anastrozole). They also told me 5 to 10 years on the drugs. But I'm only 64 now & just passed my 1 year mark. I hope the doctor has a frank talk with you about your side effects and your chances of recurrence. You have to trust them, even though it's scary.

REPLY
@kathyomaha55

I wish you all the best of luck making this decision. After 3 weeks on Exemestane, my hands feel better. (so It's been 4 weeks since I took Anastrozole). They also told me 5 to 10 years on the drugs. But I'm only 64 now & just passed my 1 year mark. I hope the doctor has a frank talk with you about your side effects and your chances of recurrence. You have to trust them, even though it's scary.

Jump to this post

Thank you Kathy.

REPLY
Please login or register to post a reply.